Hail, Custer
- When
- June 1, 4:23 PM MST to 4:28 PM MST
- Where
- Custer County, Rosita
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -105.330
A strong storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 300 PM MDT WED JUN 1 2016 .SHORT TERM...(This evening through Thursday) Issued at 300 PM MDT Wed Jun 1 2016 As of 2 pm only some isold showers/tstms have been seen over and near the mtns, with flat cu being seen ovr the sern plains. the 18z run of the NAM shows widespread pcpn developing ovr the southern half of the sern plains in the next could hours, with pcpn continuing ovr and nr the mtns. The HRRR shows scattered showers/tstms developing this afternoon acrs the ern portions of the sern plains, along with pcpn continuing ovr the mtns. The HRRR then shows showers/tstms moving off the ern mtns this evening over the I-25 corridor and a little farther east before dissipating between 10 pm and 11 pm. The NAM has not really been doing all that well for today, and will lean more toward what the HRRR is showing. Storms today should be fairly slow moving again and there wl be the threat of heavy rain. Also, if locations that received heavy rain yesterday have more move over again today, there wl be the threat of flash flooding. By late tonight it looks like pcpn should end across the forecast area. On Thu an upper level ridge wl be building ovr the state and it looks a little drier than today. There wl still be enough moisture ovr the area for isold to scattered afternoon and evening showers/tstms ovr and nr the mtns. Temps wl be warmer on Thu and should be around to just a little above average. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM MDT Wed Jun 1 2016 Thursday night-Friday night...Weak to moderate northwest flow progged across the region as upper ridging builds across the Desert Southwest and into the Great Basin, as an embedded short wave digs across the Northern Tier and into the Upper Midwest into Friday night. Any showers and storms across the area Thursday afternoon to diminish through the early evening, with subsidence and some drier air under the building ridge limiting coverage to isolated over the higher terrain Friday afternoon and early evening. Passing northern stream system sends a weak back door cold front across the eastern Plains Friday morning, though it looks like mixing associated with the front will help to boost temps into the 80s to lower 90s across the plains, with mainly 60s and 70s expected across the higher terrain. Saturday-Sunday...Weak west to northwest flow aloft progged across the region as upper ridging continues to build into the area as another weak surge across the High Plains keeps weak upslope in place across Eastern Colorado through the period. Looks to be enough moisture in place to support isolated to scattered showers and thunderstorms both afternoons, with a few storms possibly spreading east across the I-25 corridor through the evening hours. Temperatures to remain at or slightly above seasonal averages through the weekend. Monday-Wednesday...Model differences on how fast the upper ridge breaks down as Eastern Pacific energy translates across the southern California Coast and into the Great Basin. At any rate, should be enough moisture under the ridge to support isolated to scattered diurnal convection over and near the higher terrain through the period, with some storms moving east across the plains as flow aloft becomes more westerly late in the period. Temperatures looks to remain at or slightly above early summer averages. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 300 PM MDT Wed Jun 1 2016 In general, it looks like the TAF sites will have VFR conditions thru the forecast period. However there will be a chance for thunderstorms with heavy rains this evening at KALS, KCOS and KPUB and that could then cause restrictions to vsby and lower cigs. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...28 LONG TERM...MW AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1105 AM MDT WED JUN 1 2016 COZ058>089-093>099-021715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1105 AM MDT WED JUN 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH MOIST AND UNSTABLE AIR OVER SOUTHERN COLORADO TO TRIGGER ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE FOR STORMS TODAY WILL BE ACROSS THE MOUNTAINS AND ADJACENT LOWER ELEVATIONS...AND PERHAPS OVER THE FAR SOUTHEAST PLAINS. THE PRIMARY STORM THREATS WILL INCLUDE LIGHTNING...LOCALLY HEAVY RAIN...WIND GUSTS TO AROUND 50 MPH AND HAIL. MANY LOCATIONS ACROSS SOUTHEAST COLORADO RECEIVED SIGNIFICANT RAINFALL ON TUESDAY...AND ADDITIONAL HEAVY RAIN TODAY IN THESE LOCATIONS COULD EASILY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARM AND DRIER AIR WILL MOVE INTO COLORADO FOR THURSDAY AND FRIDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE HIGHER TERRAIN EACH AFTERNOON AND EVENING. SLIGHTLY COOLER AND MORE MOIST AIR WILL PUSH INTO COLORADO FOR SATURDAY AND SUNDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS...WHILE CONVECTION ACROSS THE EASTERN PLAINS WILL BE MORE ISOLATED. WARMER AND DRIER CONDITIONS WILL RETURN TO THE AREA FOR MONDAY AND TUESDAY...THOUGH ISOLATED MOUNTAIN CONVECTION IS FORECAST EACH AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED FROM ANY STORMS THAT DEVELOP WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH...HAIL UP TO 1/2 INCH IN DIAMETER...AND PERIODS OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER MUCH OF SOUTHERN COLORADO. 28/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT WED JUN 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HEAVY RAIN 1 NE LA JUNTA 37.99N 103.53W
06/01/2016 M1.40 INCH OTERO CO TRAINED SPOTTER
FROM 5/31 TO EARLY AM 6/1.
&&
RMGThe Pueblo radar (KPUX), 108 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627999.